MAUDE Adverse Event Report: BIOSENSE WEBSTER INC THERMOCOOL SMARTTOUCH SF; CARDIAC ABLATION PERCUTANEOUS CATHETER

BIOSENSE WEBSTER INC THERMOCOOL SMARTTOUCH SF; CARDIAC ABLATION PERCUTANEOUS CATHETER
Catalog Number D134721IL
Medical Device Problem Code Incorrect, Inadequate or Imprecise Result or Readings (1535)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 03/19/2026
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Device evaluation details: the device was returned to johnson & johnson medtech (j&j medtech) for evaluation.A visual inspection and force test of the returned device were performed following j&j medtech procedures.Visual inspection revealed reddish material presumably blood and a hole in the surface of the pebax.The device was connected to carto 3 system, and it was recognized and visualized correctly.A force test was performed; however, hi force displayed on the screen.Due to this condition, the handle of the device was dissected, and resistance of the sensor pads on the printed circuit board (pcb) was measured and no issues were found.A manufacturing record evaluation was performed for the finished device batch number, and no internal actions were identified.The force issue reported by the customer was confirmed.The reddish material inside the pebax observed during the analysis could be related to the issue reported by the customer.The potential cause of the pebax damage could be related to the handling of the device during the procedure; however, this cannot be conclusively determined.The carto® 3 system instructions for use (ifu) contain the following information: to ensure accurate force readings, verify that the force reading is near zero when the catheter is not in contact with tissue.If the force reading is not near zero when the catheter is not in contact with tissue, perform zeroing.The instructions for use (ifu) contain the following recommendations: when cleaning the tip electrode, be careful not to twist the tip electrode with respect to the catheter shaft; twisting may damage the tip electrode bond and loosen the tip electrode, or may damage the contact force sensor.A significant change in the baseline reading after cleaning might indicate a damaged contact force sensor.In addition, in order to prevent damage to the catheter tip, verify compatibility between the sheath and catheter, advance the catheter through the sheath prior to insertion.Any sheath < 8.5 f is contraindicated.Always zero the contact force reading following insertion of the catheter into the patient or when moving the catheter from one chamber of the heart to another.Ensure the catheter is not in contact with heart tissue prior to zeroing.Do not scrub or twist the tip electrode because damage to the tip electrode bond may occur and loosen the tip electrode or damage the contact force sensor and affect measurement accuracy.Refer to the instructions for use for the carto¿ 3 system for instructions on how to zero the contact force reading.As part of johnson & johnson medtech's quality process, all devices are manufactured, inspected, and released to approved specifications.The ¿suspected medical device¿ reported in section d of this report is not marketed in usa or approved by the fda.However, it is being reported as biosense webster considers this as a similar device to thermocool smarttouch sf approved under p030031/s078.This report is being submitted pursuant to the provisions of 21 cfr, part 803.This report may be based on information which has not been investigated or verified prior to the required reporting date.This report does not reflect a conclusion by biosense webster inc., or its employees that the report constitutes an admission that the product, biosense webster inc., or its employees caused or contributed to the potential event described in this report.If information is obtained that was not available for the initial report, a follow-up report will be filed as appropriate.Manufacturer's ref.# (b)(4).
 
Event or Problem Description
It was reported that a patient underwent a paroxysmal atrial fibrillation (afib) ablation procedure with a thermocool smarttouch sf for which biosense webster¿s product analysis lab (pal) identified a hole on the pebax.It was initially reported by the customer that during the operation, there was a problem with the force of the catheter.A second device was used to complete the operation.There was no adverse event reported on patient.The customer's reported force issue is not considered to be mdr reportable since the potential risk that it could cause or contribute to a serious injury or death to the operator or patient is remote.On (b)(6) 2026, the bwi pal revealed that a visual inspection of the returned device found a hole in the pebax and a reddish material inside the pebax.These findings were reviewed and assessed the issue of a ¿hole¿ in the pebax as an mdr reportable malfunction since the integrity of the device has been compromised.

Brand Name
THERMOCOOL SMARTTOUCH SF
Common Device Name
CARDIAC ABLATION PERCUTANEOUS CATHETER
Manufacturer (Section D)
BIOSENSE WEBSTER INC
31 technology drive, suite 200
irvine CA 92618
Manufacturer (Section G)
BIOSENSE WEBSTER INC (JUAREZ)
circuito interior norte
1820parque industrial salvacar
juarez 32599
MX   32599
Manufacturer Contact
henry boden
31 technology dr
irvine, CA 92618
9497882078
MDR Report Key25291441
Report Number2029046-2026-01665
Device Sequence Number9677664
Product Code LPB
UDI-Device Identifier10846835009774
UDI-Public(01)10846835009774(17)280820(10)31728371L
Combination Product (Y/N)N
Initial Reporter CountryCH
PMA/510(K) Number
P030031/S078
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Foreign,Health Professional,Company Representative
Initial Reporter Occupation Other
Type of Report Initial
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue NumberD134721IL
Device Lot Number31728371L
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer04/22/2026
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 04/29/2026
Initial Report FDA Received Date05/26/2026
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured08/21/2025
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient SexUnknown